Hungry bone syndrome two weeks after starting cinacalcet: a call for caution.
Nephrology, Internal Medicine
CEN case reports
Cinacalcet is an effective and safe alternative to parathyroidectomy in end stage renal disease (ESRD) patients with secondary hyperparathyroidism. Hypocalcemia is a known complication of treatment that is usually readily reversible upon discontinuation of the drug. It rarely manifests severely and symptomatically requiring hospital admission. We present the case of a 55 year old man with severe, symptomatic and prolonged hypocalcemia that occurred 2 weeks after starting cinacalcet. Cinacalcet induced a state of pharmacological parathyroidectomy with subsequent hungry bone syndrome. Serum calcium returned to normal range after 4 weeks of stopping the drug while receiving high doses of elemental calcium and vitamin D receptor activation therapy (VDRA).
Koubar, Sahar H; Qannus, Abd Assalam; Medawar, Walid; and Abu-Alfa, Ali K, "Hungry bone syndrome two weeks after starting cinacalcet: a call for caution." (2018). Maine Medical Center. 426.